Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Flagstaff, AZ

August 2, 2019Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2019, 3:17 PM MST for Coconino County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 3:17 PM MST (22:17 UTC)
Expired
Aug 2, 2019, 5:15 PM MST
In force
118 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 109 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WGUS55 KFGZ 022217
FFWFGZ
AZC005-030015-
/O.NEW.KFGZ.FF.W.0032.190802T2217Z-190803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
317 PM MST Fri Aug 2 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in the Parks area in north central Arizona...

* Until 515 PM MST.

* At 314 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area including Parks and vicinity. Up 
  to two inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3539 11203 3522 11187 3515 11196 3532 11214

$$
JJ
1 follow-up statement
063 
WGUS75 KFGZ 030008
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
508 PM MST Fri Aug 2 2019

AZC005-030017-
/O.EXP.KFGZ.FF.W.0032.000000T0000Z-190803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
508 PM MST Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 515 PM
MST...

The heavy rain has ended in the Parks area. 1.5 to 2.5 inches of 
rain fell earlier this afternoon. Flooding is no longer expected to 
pose a threat. 

LAT...LON 3539 11203 3522 11187 3515 11196 3532 11214

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:13 PM MST, 4 minutes earlier.

Area forecast discussion, Aug 2, 3:13 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
313 PM MST Fri Aug 2 2019

.SYNOPSIS...Monsoonal moisture will remain in place through the
period, with daily chances for showers and thunderstorms.
Temperatures will be warm with light winds outside of
thunderstorms.

&&

.DISCUSSION...Showers and thunderstorms developed across the
northern Arizona this afternoon with scattered hail and heavy
rain. These storms will diminish after dark this evening. The
lower elevations of Yavapai County and Gila County could activity
last well into the night.

Saturday into Sunday...moisture remains over northern Arizona for
a continuation of daily showers and thunderstorms. Temperatures
through the period will warm especially in the lower elevation
valleys.

Models are showing a battle between a deepening trough off the
Pacific Coast and the high pressure to the east of Arizona in the
last half of next week. This gives us the uncertainty in regards
to the amount and location of moisture over northern Arizona. Have
keep daily precipitation chances in through the period.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will continue through this evening...and then
diminish. Storms will form again on Saturday after 17Z.  Light sfc
winds through the period, except near thunderstorms and outflow
boundaries. MVFR conditions are possible in the strongest storms.
Storm activity will decrease in coverage and intensity after 03Z
Sat. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances for showers and thunderstorms will
continue through Sunday. Winds will generally be light, expect in
the vicinity of storms.

.Monday through Wednesday...Monsoonal moisture remains in
place with chances for showers and thunderstorms each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 2, 1:43 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
143 PM MST Fri Aug 2 2019

AZZ015-022115-
Western Mogollon Rim-
143 PM MST Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR KACHINA VILLAGE AREA UNTIL 215
PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm over
Kachina Village, or 7 miles southwest of Flagstaff, moving northwest
at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Far south end of Flagstaff, Kachina Village and Mountainaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 11162 3503 11171 3513 11182 3519 11170
TIME...MOT...LOC 2042Z 149DEG 9KT 3509 11170

JJ
Special weather statement, Aug 2, 2:40 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST Fri Aug 2 2019

AZZ015-022215-
Western Mogollon Rim-
240 PM MST Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY BETWEEN PARKS AND WILLIAMS IN
COCONINO COUNTY UNTIL 315 PM MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm near
Parks, or 19 miles west of Flagstaff, moving northwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Parks and Kaibab Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3518 11188 3514 11201 3532 11220 3539 11195
TIME...MOT...LOC 2139Z 156DEG 9KT 3521 11197

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:47 PM MSTSevere Thunderstorm WarningFGZNavajo28 min
Aug 1, 6:00 PM MSTFlash Flood WarningFGZApache, Navajo119 min
Aug 1, 6:48 PM MSTFlash Flood WarningFGZYavapai117 min
Aug 2, 1:43 PM MSTSpecial Weather StatementFGZ32 min
Aug 2, 2:08 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Aug 2, 2:40 PM MSTSpecial Weather StatementFGZ35 min
Aug 2, 3:49 PM MSTFlash Flood WarningFGZGila3 hr
Aug 2, 3:57 PM MSTSpecial Weather StatementFGZ33 min
Aug 2, 4:07 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai23 min
Aug 2, 4:33 PM MSTSpecial Weather StatementFGZ27 min
Aug 2, 4:50 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai40 min
Aug 2, 4:54 PM MSTFlash Flood WarningFGZGila, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.